Emergency Department Awareness of Heparin-Induced Thrombocytopenia: How Frequently is Risk Assessment Documented in Patients With Thrombosis?

Robert L. Levine, Robert Funk, Georgene W. Hergenroeder, Marcie J. Hursting

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Evidence-based guidelines recommend that heparin-induced thrombocytopenia (HIT) should be suspected whenever a patient develops thrombosis or thrombocytopenia 5 to 14 days after heparin initiation. The authors determined how frequently emergency department (ED) physicians document HIT risk assessment in patients presenting with thrombosis. Relevant data were extracted from the ED charts of 134 patients with venous or arterial thrombosis. Documentation (ie, notation of positive or negative findings) existed for recent heparin exposure in 7 (5.2%) of 134 charts, recent hospitalization in 33 (24.6%), history of thrombocytopenia in 0 (0%), and history of thrombosis in 62 (45.5%). Of 35 patients administered heparin in the ED, the preheparin platelet count was available for 19 (54.3%) and old records for 5 (14.3%). Thus, HIT risk assessment frequently remains undocumented for ED patients with thrombosis, including those administered heparin. Approaches to increase HIT awareness and facilitate HIT risk assessment and documentation in the ED may be needed.

Original languageEnglish (US)
Pages (from-to)365-369
Number of pages5
JournalAmerican Journal of Medical Quality
Volume25
Issue number5
DOIs
StatePublished - Sep 17 2010

Keywords

  • emergency department
  • heparin
  • heparin-induced thrombocytopenia
  • risk assessment
  • thrombocytopenia
  • thrombosis

ASJC Scopus subject areas

  • Health Policy

Fingerprint Dive into the research topics of 'Emergency Department Awareness of Heparin-Induced Thrombocytopenia: How Frequently is Risk Assessment Documented in Patients With Thrombosis?'. Together they form a unique fingerprint.

Cite this